Follow on Google News
News By Tag
* Artificial Sweetener
* Brain Tumors
* Multiple Sclerosis
* Lou Gehrig S Disease
* More Tags...
News By Location
Follow on Google News
Testimonial: Ralph Walton MD former Psychiatry Professor, to Hawaii Health Committee re: Aspartame
dealing with the industry apparatchik's and lobbyist's oft parroted refrain that no studies proving aspartame's harm, like the Ramazzini Foundation/European Oncology report, are "double blind" studies, in this up hill battle in Honolulu for consumers
and members of the Committee
I understand that as part of your deliberation regarding the possibility of banning aspartame use in Hawaii you wish to hear from professionals who have done research on this issue.
My first publication on adverse reactions to this artificial sweetener was a case report: Walton, R.G. Seizure and Mania after High Intake of Aspartame Psychosomatics March 1986 27(3) 218-220. I concluded that my patient's clinical course could best be accounted for by her aspartame intake. One of the reviewers for this paper was Dr. Richard Wurtman, Chairman of the Department of Cognitive Sciences at M.I.T.
Dr. Wurtman contacted me and asked me to keep track of other patients with seizures which I felt could be related to aspartame consumption. I did so and was eventually invited by Dr. Wurtman to present a paper at an M.I.T. conference - "Dietary Phenylalanine and Brain Function" held May 8-10, 1987. That paper forms the basis of a chapter in a book edited by Dr.Wurtman: Walton, R.G. Chapter 18 The Possible Role of Aspartame in Seizure Induction; WurtmanR.J., Ritter-Walker,E. Dietary Phenylalanine and Brain Function. Boston Birkhauser 1988.
Although at that time I felt aspartame was a "possible" trigger my subsequent clinical experience over the past 20 years has, in my mind transformed that "possibility"
In both of my original papers I suggested that appropriate double blind studies needed to be done. I undertook such a study, which was published in Biological Psychiatry in 1993: Walton, R.G. Hudak,R.Grrene-
My hypothesis in this study was that since aspartame led to an increase in norepinephrine precursors, coupled with a simultaneous decrease in serotonin precursors, the potential alteration in central nervous system catecholamine/
I was not prepared for the severity of adverse reactions, which led the I.R.B. to appropriately put an early end to the study. Despite the resultant small "n" the findings were still statistically significant, demonstrating that patients with affective disorder were particularly vulnerable to a wide range of adverse reactions.
One unexpected event was that 2 study participants experienced opthalmologic emergencies - one, a 42 year old psychologist with no history of eye problems experienced a retinal detachment and required emergency surgery and a 40 year old nurse for the first time in her life had a conjunctival hemorrhage.
For statistical purposes these events were recorded as occurring during the placebo arm, but there was concern that these problems may have been initiated during the aspartame arm, which they had both just completed. My own belief is that these problems were related to the methanol produced by their aspartame consumption, although this was of course not one of the conclusions of the study.
There will undoubtedly be a great deal of pressure from the aspartame industry, which will point to the hundreds of studies attesting to their product's safety. It is important to bear in mind, however, that virtually all of these studies were funded by the industry, whereas essentially all independently funded studies identify one or more problems.
I pointed this out to Mike Wallace in 1996 when he was interviewing me for a 60 Minutes segment on aspartame. He challenged me on this so I prepared a chart documenting my claim. This chart was included in the 60 Minutes story and is still available on the internet.
In summary, Dr. Green, after studying and researching this question for over 20 years, it is my firm conviction that aspartame lowers seizure threshold, mimics or exacerbates a wide variety of neuropsychiatric disorders, contributes to the incidence of certain cancers, and because of it's impact on the hypothalamic "appestat" plays a significant role in the world-wide epidemic of obesity and type 2 diabetes.
It should definitely be banned.
Thank you for your attention to this most urgent public health issue.
Ralph G. Walton, M.D.
Medical Director, Safe Harbor Behavioral Health
Adjunct Professor of Psychiatry, Lake Erie College of Osteopathic Medicine
Former Professor and Chairman,
Department of Psychiatry,
Northeastern Ohio Universities College of Medicine